Home News Local News Paramedic sheds light on vaping epidemic

Paramedic sheds light on vaping epidemic

0
Principal Brian Luck addresses the sophomore class before a vaping presentation on Wednesday afternoon in Goddard High School’s Little Theater. (Alison Penn Photo)

Copyright © 2021 Roswell Daily Record

The message of a presentation Wednesday at Goddard High School (GHS) was that addressing adolescent vaping can help prevent other drug abuse.

Chad Curry, a chief training officer and licensed paramedic with the University Medical Hospital of Lubbock, Texas, has been sharing presentations on vaping — smoking using electronic devices — for three years now.   

All Goddard students and administrators, as well as parents and community members, heard Curry’s first-hand accounts and other information about vaping, tobacco, marijuana and other drugs on Wednesday. Curry said he does these presentations because he is tired of informing parents that their children have died from drugs.

“Here’s what disturbs me, 90% of drug addicts admitting to using tobacco and alcohol before the age of 18,” Curry said. “If we can stop that process right now, we can stop the vaping. We can stop this simple tobacco use at an early age. We know we can win on the other side, when they get a little bit older, from the addictive side.”  

From Centers for Disease Control and Prevention (CDC) statistics, Curry said 24.6 million Americans, age 12 and over, are abusing drugs — with 6.5 million using prescription drugs and 19.8 million using marijuana.

Support Local Journalism
Subscribe to the Roswell Daily Record today.

Curry also said the CDC estimates 33% percent of high school seniors, 25% of sophomores and 9% of eighth-graders have been vaping within the last year — compared to 19% of high school students in 2015.  

Vaping is a hot topic nationwide with deaths and other health problems being reported. Curry said the oil smoked is vegetable glycerin that becomes dense in the lungs causing “popcorn lung,” or fluid or air in the lungs. He said the CDC has released information that cyanide, nickel and lead are also found in vape e-juice or e-liquid.

Curry said students can inhale more than nicotine. He said Juul vaping devices can be altered to allow other substances to be vaped — meaning students could be using THC (tetrahydrocannabinol, the psychoactive compound in marijuana) products, heroin, methamphetamine, fentanyl and more in e-cigarettes that could cause brain damage or even death in some cases. 

He said recently in Lubbock an 11-year-old girl died from vaping a “large amount of nicotine in a short time.” To compare cigarettes and e-cigs, he said one Juul pod has 59 milligrams of nicotine, which is nearly equal to the 60 milligrams in 20 cigarettes. The difference is the Juul only has 6-8 puffs compared to multiple drags on a cigarette.

At the parent presentation only, Principal Brain Luck said the school is looking into installing FlySense vape detectors in restrooms and locker rooms, like those shown on the Today Show.

He said it is expected to cost $15,000-$20,000 to get them installed. The Today Show reported the detectors sense vapor without cameras, microphones or recordings of any kind, and are about $1,000 per detector with a $150 annual service charge. 

“I just felt that we really need more prevention for our schools,” Leslea Tivis, GHS assistant principal, said. “We are being inundated with vapes. And so, while we have a really strong system in place for after the student gets caught or is using, we don’t have a whole lot right now currently for the prevention piece.”

Two 16-year-old GHS sophomores, Annika Graff and Nick Baca, said the presentation was “helpful.” Baca said some of the videos and images were “disgusting,” to see the effects of drugs.

Synthetics, like K2 and Spice, are among the main concerns that Curry shared and said are being seen in Lubbock. He defined them as weeds, grass and other plants sprayed with unknown chemicals, being distributed from China as “potpourri” that can be smoked or vaped.

Curry showed cellphone footage of two young men each taking a hit of a synthetic called “spice.” He explained how drugs can affect people differently as one of the boys gets high and the other reacts to the drug with a seizure, eventually dies from a herniated brain, all while being filmed.

“Some parents think it’s never going to happen to them and that’s what kind of scares me, because they need, parents need to take ownership of their children and own that and that’s the only way we’re going to fix this problem,” Curry said. “And then, you get some that are absolutely scared to death because of what the world is turning to, and I get that.

“On the kids’ side, they typically — you can tell they kind of brush it off — until they get to the end and they see the death. And that is very, very hard to watch and I understand that. But at the same time that gives them an opportunity to see this is the reality of what these drugs are.”

Special projects reporter Alison Penn can be reached at 575-622-7710, ext. 205, or at reporter04@rdrnews.com.